Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 902, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 6:31 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 6:31 PM CDT (23:31 UTC)
- Expired
- Oct 21, 2017, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 42 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
312
WUUS54 KOUN 212331
SVROUN
TXC155-197-487-220015-
/O.NEW.KOUN.SV.W.0902.171021T2331Z-171022T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
631 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
East central Foard County in northern Texas...
Northwestern Wilbarger County in northern Texas...
Southeastern Hardeman County in northern Texas...
* Until 715 PM CDT
* At 631 PM CDT, a severe thunderstorm was located near Margaret,
moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Vernon, Crowell, Chillicothe, Margaret, Medicine Mound, Fargo,
Odell and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3438 9962 3438 9960 3441 9958 3442 9956
3441 9951 3437 9944 3439 9942 3437 9941
3441 9939 3444 9939 3443 9934 3441 9932
3441 9926 3438 9927 3437 9924 3434 9923
3434 9921 3424 9920 3390 9967 3397 9977
TIME...MOT...LOC 2331Z 217DEG 45KT 3400 9965
HAIL...1.75IN
WIND...60MPH
$$
..speg.1 follow-up statement
832
WWUS54 KOUN 212349
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
649 PM CDT SAT OCT 21 2017
TXC155-212357-
/O.CAN.KOUN.SV.W.0902.000000T0000Z-171022T0015Z/
Foard TX-
649 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FOARD COUNTY IS
CANCELLED...
The severe thunderstorm that had been near Margaret which prompted
the warning has moved into southeastern Hardeman County. Therefore,
the warning has been cancelled for eastern Foard County. However a
severe thunderstorm remains in effect for northwestern Foard County.
LAT...LON 3438 9960 3441 9958 3441 9951 3437 9944
3439 9942 3437 9941 3438 9940 3444 9939
3443 9934 3441 9932 3440 9926 3438 9927
3437 9924 3434 9923 3434 9921 3428 9920
3408 9951 3406 9954 3411 9964
TIME...MOT...LOC 2347Z 220DEG 43KT 3418 9950
$$
TXC197-487-220015-
/O.CON.KOUN.SV.W.0902.000000T0000Z-171022T0015Z/
Wilbarger TX-Hardeman TX-
649 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WILBARGER AND SOUTHEASTERN HARDEMAN COUNTIES...
At 647 PM CDT, a severe thunderstorm was located 5 miles south of
Chillicothe, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chillicothe, Odell, Medicine Mound and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3438 9960 3441 9958 3441 9951 3437 9944
3439 9942 3437 9941 3438 9940 3444 9939
3443 9934 3441 9932 3440 9926 3438 9927
3437 9924 3434 9923 3434 9921 3428 9920
3408 9951 3406 9954 3411 9964
TIME...MOT...LOC 2347Z 220DEG 43KT 3418 9950
HAIL...1.75IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 6:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 2 E INDIAHOMA 34.62N 98.72W
10/21/2017 COMANCHE OK BROADCAST MEDIA
CONFIRMED VIDEO OF TORNADO.
&&
RBARNESLocal storm report, Oct 21, 6:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 E INDIAHOMA 34.62N 98.72W
10/21/2017 COMANCHE OK BROADCAST MEDIA
CONFIRMED VIDEO OF TORNADO. CORRECTED FOR 6 PM NOT 5 PM.
&&
RBARNESSpecial weather statement, Oct 21, 6:09 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 609 PM CDT SAT OCT 21 2017 OKZ007-012-212345- Garfield OK-Grant OK- 609 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southern Grant Counties Until 645 PM CDT... AT 606 PM CDT, strong thunderstorms were along a line extending from 3 miles north of Hillsdale to near Waukomis, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3693 9755 3637 9752 3617 9809 3665 9809 TIME...MOT...LOC 2306Z 238DEG 39KT 3661 9797 3629 9795 ..speg.
Local storm report, Oct 21, 6:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 WNW INDIAHOMA 34.63N 98.79W
10/21/2017 E3.00 INCH COMANCHE OK STORM CHASER
LOCATION APPROXIMATE.
&&
MADLocal storm report, Oct 21, 6:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 W CACHE 34.62N 98.67W
10/21/2017 COMANCHE OK AMATEUR RADIO
POWERPOLES PARTIALLY DOWN.
&&
MADLocal storm report, Oct 21, 6:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 W CACHE 34.62N 98.67W
10/21/2017 COMANCHE OK AMATEUR RADIO
POWERPOLES PARTIALLY DOWN. TIME ESTIMATED BY
RADAR.
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 39 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 48 min |
| Oct 21, 5:33 PM CDT | Special Weather Statement | OUN | Wilbarger | 27 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 41 min |
| Oct 21, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 39 min |
| Oct 21, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 35 min |
| Oct 21, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Wilbarger | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.